MAUDE Adverse Event Report: MEDTRONIC IRELAND VALIANT CAPTIVIA - CW; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

MEDTRONIC IRELAND VALIANT CAPTIVIA - CW; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number VAMC4646C150TU
Medical Device Problem Codes Activation, Positioning or Separation Problem (2906); Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code Injury (2348)
Date of Event 05/24/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
A valiant stent graft system was implanted in the patient for the endovascular treatment of a 55mm thoracic aortic aneurysm.It was reported that the stent graft was deployed during the procedure and the delivery system recaptured correctly as seen under fluoroscopy.It was reported the stent graft had no movement and did not come down while recapturing the delivery system.After re-capture the delivery system was brought down into the abdominal aorta.The physician reported that fluoroscopy was not used for this as the step was just to bring the delivery system within the abdominal aorta.It was reported the distal end of the stent graft became caught with the delivery system and the graft was pulled down below the celiac and superior mesenteric artery.This was seen when fluoroscopy was turned back on.Two non-mdt stents were used to provide a shunt in order to keep the celiac and superior mesenteric artery perfused.It was reported the physician then decided to perform a thoracotomy and explant the valiant stent graft.This was successfully completed, and another valiant stent graft was then implanted successfully.As per the physician the cause of the event cannot be determined but the descending thoracic had some tortuosity which could have contributed to stent graft coming down.It was reported that the patient has since expired from brain bleed unrelated to the surgery.
 
Additional Manufacturer Narrative
Film review summary: the cause of the stent graft being pulled down to below the level of the sma during removal of the delivery system could not be determined from the pre-implant films provided.Films during implant were not available for review, and images during stent graft deployment and delivery system removal including assessment of the reported event, could not be performed.Pre-implant films revealed that the patient had a thoracic aorta which was ectatic and moderately tortuous.The thoracic proximal landing zone diameter along the 3cm length beginning just beyond the lsa ranged from 34 ¿ 35mm, and the thoracic was dilated from 50 ¿ 52 ¿ 55mm and tortuous across the arch and extending into the proximal descending thoracic.The distal portion of the dilated descending thoracic then straightened, with moderate levels of thrombus observed; 47mm diameter aorta with a 35mm diameter flow lumen.The 20mm length distal landing zone diameter ranged from 38 ¿ 42mm, and distal to the celiac the aorta tapered down from 43 ¿ 37 ¿ 33 mm to the level of the renal arteries.It is possible that the cause of stent graft being pulled down was due to implanting within the ectatic thoracic which was dilated along a substantial length, and was moderately tortuous and contained thrombus.It is also possible that the reported insufficient device overlap may have also contributed.The in-vivo configuration of the multiple implanted devices is unknown.This also may have been caused by a procedural/user issue, as it was reported that fluoroscopy was not used during the portion of the procedure when the delivery system was removed and the stent graft was found to have been pulled down.The explanted stent graft was not available for return and analysis.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
VALIANT CAPTIVIA - CW
Common Device Name
SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
MEDTRONIC IRELAND
parkmore business park west
galway
MDR Report Key7605847
Report Number2953200-2018-00845
Device Sequence Number19282579
Product Code MIH
UDI-Device Identifier00643169346802
UDI-Public00643169346802
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P100040
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/24/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/10/2020
Device Model NumberVAMC4646C150TU
Device Catalogue NumberVAMC4646C150TU
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/25/2018
Initial Date Received by Manufacturer 05/24/2018
Supplement Date Received by Manufacturer06/21/2018
08/08/2018
10/23/2018
Initial Report FDA Received Date06/15/2018
Supplement Report FDA Received Date07/12/2018
10/03/2018
10/24/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age79 YR